Oregon, 2006

Hail in Oregon, September 14, 2006

September 14, 2006 · NWS PQR · 1 event in 1 county or zone

Thunderstorms broke out under a warm, moist, unstable airmass over Oregon. A few of these storms produced severe hail as well as wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Thunderstorms broke out under a warm, moist, unstable airmass over Oregon. A few of these storms produced severe hail as well as wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 14, 1:34 PM PST, 26 minutes earlier.

Area forecast discussion, Sep 14, 1:34 PM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
234 PM PDT THU SEP 14 2006

.SYNOPSIS...A DEEP AND UNSEASONABLY COLD UPPER LOW HAS SAGGED SOUTH
OVER THE PACIFIC NORTHWEST TODAY...AND WILL LINGER OVER THE PACIFIC
NORTHWEST THROUGH FRIDAY BEFORE MOVING TO IDAHO SATURDAY. A WEAK
TEMPORARY UPPER RIDGE WILL BUILD OVER THE AREA SATURDAY AND WEAKEN
SUNDAY. ANOTHER UPPER TROUGH WILL BRING MORE UNSETTLED WEATHER TO THE
PACIFIC NORTHWEST EARLY NEXT WEEK.
&&

.SHORT TERM...THE WELL ADVERTISED UPPER LOW CONTINUES TO DEVELOP OVER
THE PACIFIC NORTHWEST THIS AFTERNOON. ONSHORE FLOW HAS INCREASED WITH
THE UPPER JET SLOWLY SAGGING SOUTH THROUGH OREGON. THE AIR MASS HAS
TURNED UNSTABLE THIS AFTERNOON AS THE ASSOCIATED COLD POOL SAGS
SOUTH...WITH LIGHTNING INDICATED TODAY OFF PACIFIC CITY...EAST OF
KELSO...NEAR MOUNT ADAMS...AND AROUND THE HUBBARD AND AURORA AREA.
THE AIR MASS LOOKS UNSTABLE INLAND THIS EVENING FROM AROUND SALEM
NORTH...AND ALONG THE COAST ALL NIGHT. ON FRIDAY THE INSTABILITY
LOOKS TO BE MOSTLY INLAND AS THE UPPER LOW STARTS TO EDGE EAST.

THE OROGRAPHICS TONIGHT LOOK PRETTY GOOD FOR A SEPTEMBER SYSTEM...AND
MODEL QPFS IN THE CASCADES ARE PRETTY DECENT. THEY SUPPORT A GOOD
HALF FOOT OR MORE OF SNOW IN THE HIGHER ELEVATIONS OF THE CASCADES
TONIGHT AND FRIDAY...THOUGH AMOUNTS RIGHT AT THE PASSES SHOULD BE
QUITE A BIT LESS. BEING THE FIRST SYSTEM OF THE SEASON...IT WILL TAKE
SOME TIME TO COOL OFF THE GROUND AND LET ACCUMULATIONS GET GOING.
HAVE DECIDED TO CONTINUE WITH A SPECIAL STATEMENT IN MOST OF THE
CASCADES...EXCEPT WENT WITH A LOWER END SNOW ADVISORY IN THE NORTH
OREGON CASCADES ABOVE 5000 FEET.

THE UPPER LOW AND ASSOCIATED TROUGH MOVE OFF TO THE EAST FRIDAY NIGHT
AND SATURDAY WITH DECREASING SHOWERS. THEN AN UPPER RIDGE POKES
ONSHORE SATURDAY NIGHT AND SUNDAY. THE WARM FRONT FROM THE NEXT
SYSTEM APPROACHES THE COAST LATE SATURDAY NIGHT AND SUNDAY...BUT IS
WEAKENING DUE TO THE BUILDING RIDGE...AND HAVE JUST KEPT SMALL POPS
NEAR THE COAST FOR THE WARM FRONT. TOLLESON

.LONG TERM...THE GFS MODEL STILL SHOWS A WEAKENING COLD FRONT COMING
ONSHORE LATER SUNDAY NIGHT AND MONDAY MORNING...BUT THE ECMWF IS
WEAKER AND THUS POPS KEPT LOW FOR NOW. AFTER THAT...THE MODELS
DIVERGE GREATLY IN THEIR SOLUTIONS. THE GFS IS MORE PROGRESSIVE WITH
SYSTEMS EMBEDDED IN A JET ARCING ACROSS THE PACIFIC ALONG 50N AND
DIPPING DOWN INTO THE PACIFIC NORTHWEST. THE ECMWF HAS BEEN STAYING
WITH CLOSED LOWS MOVING THROUGH...THOUGH THE 14/12Z CYCLE IS STARTING
TO LOOK MORE LIKE THE GFS. NOT A LOT OF CONFIDENCE IN THE DETAILS AT
THIS POINT...BUT EXPECT THE WEATHER TO BE A BIT UNSETTLED AT TIMES.
TOLLESON
&&

.AVIATION..MOIST WEST ONSHORE FLOW THIS AFTERNOON INCREASES  THIS
EVENING AS MAIN PORTION OF UPPER LOW APPROACHES. WHILE MOST
CONDITIONS ARE VFR AREAS OF MVFR CONDITIONS ARE OCCURRING ESPECIALLY
NEAR THE CASCADES AND GORGE. LOCAL IFR VISIBILITIES ARE OCCURRING IN
AREAS OF HEAVY SHOWERS. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
EARLY EVENING. THE SHOWERS WILL CONTINUE OVERNIGHT WITH OCCASIONAL
MVFR CONDITIONS. .
&&

.MARINE...WINDS ARE EXPECTED TO REMAIN UNDER ADVISORY LEVEL THROUGH
FRIDAY. HIGH PRESSURE OVER SOUTHERN OREGON WATERS TONIGHT. LOW
PRESSURE  OFF WASHINGTON COAST IS TURNING WINDS MORE SOUTHERLY OVER
THE WATERS. LOW PRESSURE WILL MOVE TO NEAR ASTORIA FRIDAY MORNING
THEN WEAKEN AS IT SHIFTS INLAND FRIDAY AFTERNOON. HAZARDOUS SEAS OF
NEAR 10 IN THE NORTH WATERS WILL SUBSIDE BELOW 10 FT THIS EVENING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
          CASCADE HEAD THIS EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TONIGHT.
         SNOW ADVISORY IN THE NORTHERN OREGON CASCADES ABOVE 5000
          FEET TONIGHT AND FRIDAY.
&&

.PRELIMINARY POINT POPS...
AST 872122  PDX 874111  SLE 874111  EUG 874111

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 14, 4:20 AM PST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
520 AM PDT THU SEP 14 2006

ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-151230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
520 AM PDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 14, 8:44 AM PST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
944 AM PDT THU SEP 14 2006

WAZ019-040-151900-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
944 AM PDT THU SEP 14 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...WINDS ALOFT WERE FROM THE NORTHWEST EARLY THIS MORNING
BUT WILL BECOME MORE WESTERLY THE REST OF TODAY AND EARLY
TONIGHT...THEN TURN MORE NORTHERLY LATER TONIGHT AND FRIDAY AS A
COLD UPPER LEVEL LOW SAGS SOUTH OVER THE AREA TODAY AND
TONIGHT...THEN DRIFTS EAST BY SATURDAY.

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 9/14/06
   200 FT      260007 (MPH)
   300 FT      260008 (MPH)
  1000 FT      270009 (MPH)
  2000 FT      295010 (MPH)
  2500 FT      300010 (MPH)
  3000 FT      310012 (MPH)
  4000 FT      320017 (MPH)
  4700 FT      325022 (MPH)
  6000 FT      320026 (MPH)
  7000 FT      315029 (MPH)
  8000 FT      315033 (MPH)
  9000 FT      315036 (MPH)
  9800 FT      310036 (MPH)
 12000 FT      315040 (MPH)
 14000 FT      315052 (MPH)
 15000 FT      315059 (MPH)
 16000 FT      310059 (MPH)
 18200 FT      305061 (MPH)
 20000 FT      300062 (MPH)
 23500 FT      295064 (MPH)
 25000 FT      295075 (MPH)
 30000 FT      285063 (MPH)
 30100 FT      285063 (MPH)
 32000 FT      275058 (MPH)
 34000 FT      270071 (MPH)
 34100 FT      270070 (MPH)
 35000 FT      275074 (MPH)
 37000 FT      280054 (MPH)
 38900 FT      285070 (MPH)
 39000 FT      285070 (MPH)
 44000 FT      280063 (MPH)
 45000 FT      285060 (MPH)
 50000 FT      280043 (MPH)
 53000 FT      280035 (MPH)
 53600 FT      285035 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   09/14 0500PDT  09/14 1700PDT  09/15 0500PDT  09/15 1700PDT
  3000         270009         231010         228007         271007
  6000         293020         254015         272007         298010
  9000         308024         262017         295004         316010
 12000         311033         273016         318005         322013
 15000         305038         271016         352006         322016
 18000         301043         267015         005010         325018
 21000         299053         262018         009017         330025
 24000         295061         255026         163021         332037
 27000         290064         251034         339021         328048
 30000         282064         253039         314019         327054
 33000         280068         261042         300021         326057
 36000         281064         269043         301025         325054
 39000         280061         276041         300026         324049
 42000         277063         281035         294023         324043
 45000         275061         283031         291021         320037
 48000         275048         278029         291020         307031
 51000         275036         272027         291019         295025

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Special weather statement, Sep 14, 12:49 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
149 PM PDT THU SEP 14 2006

WAZ019-152200-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS
149 PM PDT THU SEP 14 2006

...ACCUMULATING SNOW EXPECTED IN THE SOUTH WASHINGTON CASCADES ABOVE
4500 FEET TONIGHT AND FRIDAY...

A COLD UPPER LOW PRESSURE SYSTEM WILL BRING THE FIRST ACCUMULATING
SNOW OF THE SEASON TO THE SOUTH WASHINGTON CASCADES TONIGHT AND
FRIDAY. FROM 2 TO 4 INCHES OF NEW SNOW IS POSSIBLE TONIGHT...WITH
ANOTHER 2 OR 3 INCHES POSSIBLE FRIDAY. THE HIGHEST ACCUMULATIONS
WILL BE ABOVE 5000 FEET. THE SNOW LEVEL WILL HOVER AROUND 4500
FEET THROUGH FRIDAY.

THOSE TRAVELING IN THE HIGHER CASCADES OR ANY OUTDOOR ENTHUSIASTS
OUT IN THE HIGHER CASCADES SHOULD BE PREPARED FOR THE CHANGE TO
SNOWY AND MUCH COLDER WEATHER.

ORZ013-152200-
CASCADES IN LANE COUNTY-
INCLUDING THE CITIES OF...MCKENZIE BRIDGE...OAKRIDGE...
WILLAMETTE PASS
149 PM PDT THU SEP 14 2006

...ACCUMULATING SNOW EXPECTED IN THE CASCADES OF LANE COUNTY TONIGHT
AND FRIDAY...

A COLD UPPER LOW PRESSURE SYSTEM WILL BRING THE FIRST ACCUMULATING
SNOW OF THE SEASON TO THE LANE COUNTY CASCADES TONIGHT AND FRIDAY.
FROM 2 TO 4 INCHES OF NEW SNOW IS POSSIBLE TONIGHT...WITH ANOTHER
2 TO 4 INCHES ON FRIDAY. THE GREATEST ACCUMULATIONS WILL BE ABOVE
5000 FEET.

FROM 1 TO 2 INCHES ARE POSSIBLE ACROSS THE CASCADE PASSES TONIGHT
AND AGAIN ON FRIDAY. THE SNOW LEVEL WILL BE NEAR 5000 FEET TONIGHT
AND 4500 FEET FRIDAY.

TRAVELERS IN THE CASCADES SHOULD BE PREPARED FOR WINTRY
CONDITIONS AT HIGHER ELEVATIONS...ESPECIALLY MOUNTAIN CLIMBERS...
HIKERS AND CAMPERS CONSIDERING VENTURING ABOVE PASS LEVELS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 50 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clackamas

When
September 14, 2:00 PM PST to 5:00 PM PST
Where
Clackamas County, Oregon City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.350, -122.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534616.